News and Views
New guidelines for dangerous VT
The new statement, published online in Circulation, the Journal of the American Heart Association and the Journal of the American College of Cardiology, included the following signs of impending torsade de pointes:
An increase of 60 ms in heart–rate–corrected QT interval (QTc) from the preadministration baseline
Marked QTc interval prolongation of more than 500 ms
The characteristic ‘twisting’ of the points on ECG as T–U wave distortion becomes more exaggerated in the beat after a pause
Visible (macroscopic) T–wave alternans
New–onset ventricular ectopy
Couplets and nonsustained polymorphic ventricular tachycardia initiated in the beat after a pause
Prompt recognition of these ECG harbingers allows for treatment with intravenous magnesium, removal of the drug that induced the condition, and correction of electrolyte abnormalities and other exacerbating factors, including the prevention of bradycardia and long pauses with temporary pacing if necessary, according to the new statement.
Drug–eluting stents safe over long term
Using sirolimus–eluting stents for in–stent restenosis is safe and effective over four years of follow–up, a study of an Italian registry showed. Through four years, there were low rates of target lesion revascularization (11.1%) and stent thrombosis (2.8%), according to Francesco Liistro, MD, of San Donato Hospital in Arezzo, Italy, and colleagues.(Source: J Am Coll Cardiol 2010;55:617–625).
Coronary artery calcium not reliable
Absence of coronary artery calcium does not rule out coronary artery disease in symptomatic patients. In a multicenter clinical trial, 19% of patients with a coronary calcium score of 0 had stenosis of at least 50% in one or more coronary artery segments, according to Carlos E. Rochitte, MD, of the University of S?o Paulo, Brazil, and colleagues. Likewise, 20% of vessels seen to be totally occluded on revascularization had no calcium on scans. (Source: J Am Coll Cardiol 2010;55:627–634).
Vit D linked to osteoarthritis
Elderly men with low serum levels of vitamin D are at increased risk for developing hip osteoarthritis. Men whose levels of 25–hydroxyvitamin (OH)D were between 15.1 to 30 ng/mL had twice the likelihood of prevalent radiographic hip osteoarthritis than those whose levels were normal (OR 2.19, 95% CI 1.21 to 3.97), according to R. Krishna Chaganti, MD, of the University of California at San Francisco, and colleagues. (Source: Arthritis Rheum 2010;62:511–514.).
CT abdoman is equivalent to 400 conventional X rays
US FDA wants to issue new safety requirements for manufacturers of computed tomography (CT) and fluoroscopic devices to reduce unnecessary radiation from medical imaging. The FDA’s plan focuses on three procedures with high radiation doses: CT, nuclear medicine studies, and fluoroscopy. These are the greatest contributors to total radiation exposure. They require much higher radiation doses than other radiographic procedures, such as standard X–rays, dental X–rays, and mammography, said Dr Jeffrey Shuren, director of the FDA’s Center for Devices and Radiological Health. While the three procedures have led to early diagnosis of disease, they expose patients to ionizing radiation that may increase lifetime cancer risk.
The Archives of Internal Medicine recently published results from two studies indicating that CT scans deliver much higher doses of radiation than previously thought. The FDA has noted that a patient would have to get 400 standard chest X–rays to be exposed to the same level of radiation as just one CT abdomen scan.
Risk factors for cancer of the cervix ( Dr G M Singh)
Multiple sexual partners (or sexual partners who have had multiple partners)
Starting sexual intercourse at an early age
Viral infection, such as HPV, human immunodeficiency virus (HIV), or herpes simplex virus (HSV)
Weakened immune system
Previous cancer of the lower genital tract
Triad of diabetes is polydipsia, polyuria and weight loss. Polyphagia is not a part of the triad.
Kidney patients should not take any medicine without their doctor’s advice
New Delhi, Tuesday, February 16, 2010: People with failing kidneys often use "natural", ayurvedic, homeopathic products; over–the–counter medications and/or allopathic pain killers that could worsen their kidney function said Dr. K K Aggarwal, President, Heart Care Foundation of India and Editor eMedinewS.
A study published in the American Journal of Kidney Diseases of 87 patients with chronic kidney insufficiency found 65 instances of drug–related problems. The results suggest that routine documentation and monitoring of over–the–counter medications and natural products by community pharmacists is warranted.
Over–the–counter drugs, herbal medicines and other natural products can be particularly risky in patients with poorly functioning kidneys, known medically as "chronic renal insufficiency". These medications may directly cause kidney damage or may interact harmfully with other drugs the patient is taking.
The researchers interviewed 46 patients with moderate renal insufficiency and 41 with severe renal insufficiency. Overall, the patients were taking 66 different over–the–counter drugs and 25 different natural products, usually for pain relief or to treat coughs and colds. Forty–nine percent of the over–the–counter drugs had been recommended by a doctor or pharmacist, as had 19 percent of the natural products.
Eight patients reported using at least one over–the–counter drug that should not have been used, while 27 were using an over–the–counter drug that should have been used with caution. Three patients were using herbal medicines that should not have been used, while seven were using herbal medicines that should have been used with caution.13 percent of the potentially dangerous over–the–counter drugs were recommended by a doctor or pharmacist, as were 6 percent of the potentially dangerous natural products.
The researchers identified 65 drug–related problems. Forty–two involved at least one product, most commonly calcium or magnesium; 23 involved one or more natural products, including glucosamine, which can affect blood sugar measurements; garlic supplements, which can interact with blood–thinning drugs; and echinacea, which can directly affect kidney function.